Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Cheyenne, WY

August 23, 2002Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 23, 2002, 5:37 PM MDT for Cheyenne County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 5:37 PM MDT (23:37 UTC)
Expired
Aug 23, 2002, 6:20 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 146 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:05 PM MDTHail 0.75Lorenzo, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS55 KCYS 232337
SVRCYS
NEC033-240020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 620 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BROWNSON...OR ABOUT 10
  MILES WEST OF SIDNEY...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LODGEPOLE...LORENZO AND
  POTTER

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4124 10334 4101 10334 4103 10263 4127 10266

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:55 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 23, 1:55 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT FRI AUG 23 2002

AIRMASS CONTINUES TO DESTABILIZE ACROSS THE PANHANDLE AND TOWARD
THE EASTERN WY BORDER COUNTIES. T-STORMS FIRING OFF THE LARAMIE
RANGE ARE LIFTING EAST-NORTHEAST TOWARD INCREASING INSTABILITY
AND GRADUALLY INTENSIFYING. LOCAL ACTIVITY NOT INTENSIFYING NEARLY
AS FAST AS THAT COMING OFF NORTHERN WY MOUNTAINS/SD BLACK HILLS.
BOUNDARY LAYER THETA-E AXIS PROGGED TO STRADDLE WY/NEB BORDER BY 00
UTC/6 PM...THEN SHIFT SOMEWHAT EAST FOR EVENING HRS. THETA-E LOOKS
MUCH MORE PROMISING IN EXTREME SOUTHEAST WY SAT PM. WILL ALSO HAVE
SOME UPPER DYNAMICS. MESO-ETA HAS STRENGTHENING VORTICITY LOBE
MOVING THROUGH PANHANDLE THIS EVENING. LEFT FRONT QUADRANT UPPER JET
ALONG SOUTHERN BORDER WY THIS MORNING BECOMES LESS WELL DEFINED OVER
CWA THIS EVENING AS IT SHIFTS TOWARD SOUTHERN BORDER CO. WILL KEEP
SCATTERED T-STORMS EAST OF MOUNTAINS THIS EVENING AND AGAIN SAT PM.
BOTH ETA/AVN INDICATE SOME SHOWERS MAY LINGER LATE TONIGHT/SAT AM.
QPF BECOMES NIL FOR SUN THROUGH EARLY MON WITH A SLIGHT CHANCE MON
PM. UPPER LOW PASSING TO NORTH OF MT/ND TUE/WED FORCES COOLER
AIRMASS OVER CWA.

.EXTENDED...
WEAK UPPER LOW SPINS FROM SOUTHWEST ID INTO NERN NV ON FRIDAY.
A BRIEF HIGH OVER LOW BLOCK DEVELOPS IN PACIFIC NORTHWEST
BEFORE UPPER RIDGE BECOMES REESTABLISHED OVER ROCKIES SATURDAY.
SOUTHWEST FLOW ALOFT AND UPSLOPE WINDS OVER THE CWA WITH AIR
MASS CONTINUING TO BE MOIST AND UNSTABLE FOR SCATTERED LATE DAY
SHOWERS/TSTMS.  RIDGE AND DRIER FLOW ALOFT LOOK TO DOMINATE THE
WEATHER ON SUNDAY.  THE REMAINS OF NERN NV UPPER LOW MOVE INTO
THE UPPER RIDGE ON MONDAY...WITH A WEAK COLD FRONT AND A FEW
SHOWERS AND TSTMS TRYING TO PUSH INTO CWA LATE MONDAY.

.CYS...
WY...NONE.
NE...NONE.

COX/WTP

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:24 PM MDTSevere Thunderstorm WarningCYSCheyenne51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.